Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 30, NWS Duluth, MN

May 22, 2021

NWS Duluth, MN issued this small craft advisory at May 22, 2021, 3:55 PM CDT. It took effect at May 23, 2021, 12:00 AM CDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 22, 2021, 3:55 PM CDT (20:55 UTC)
In effect from
May 23, 2021, 12:00 AM CDT
Expired
May 24, 2021, 12:00 AM CDT
In force
24 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

022 
WHUS73 KDLH 222055
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
355 PM CDT Sat May 22 2021

LSZ140-141-230900-
/O.CAN.KDLH.MF.Y.0002.000000T0000Z-210522T2200Z/
/O.NEW.KDLH.SC.Y.0030.210523T0500Z-210523T2100Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
355 PM CDT Sat May 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM
CDT SUNDAY...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 1 to 4 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...From midnight tonight to 4 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Patchy fog is expected to continue this
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ142-143-150-230900-
/O.CAN.KDLH.MF.Y.0002.000000T0000Z-210522T2200Z/
/O.NEW.KDLH.SC.Y.0030.210523T0500Z-210524T0300Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-
Outer Apostle Islands Beyond 5 NM from Mainland-
355 PM CDT Sat May 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM
CDT SUNDAY...
...DENSE FOG ADVISORY IS CANCELLED...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt and 
  waves 4 to 7 ft expected.

* WHERE...Taconite Harbor to Silver Bay Harbor MN, Silver Bay 
  Harbor to Two Harbors MN and Outer Apostle Islands Beyond 5 NM 
  from Mainland.

* WHEN...From midnight tonight to 10 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Patchy fog is expected to continue this
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-144>148-230900-
/O.NEW.KDLH.SC.Y.0030.210523T0500Z-210524T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
355 PM CDT Sat May 22 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM
CDT SUNDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt and 
  waves 3 to 6 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...From midnight tonight to 10 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Patchy fog is expected to continue this
  evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
5 follow-up statements
844 
WHUS73 KDLH 230301
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1001 PM CDT Sat May 22 2021

LSZ140-141-231515-
/O.CON.KDLH.SC.Y.0030.210523T0500Z-210523T2100Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
1001 PM CDT Sat May 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT SUNDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 1 to 4 ft expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 4 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-142>148-150-231515-
/O.CON.KDLH.SC.Y.0030.210523T0500Z-210524T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1001 PM CDT Sat May 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT
SUNDAY...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt and 
  waves 3 to 6 ft expected.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 10 PM CDT Sunday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
286 
WHUS73 KDLH 230906
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
406 AM CDT Sun May 23 2021

LSZ140-141-232100-
/O.CON.KDLH.SC.Y.0030.000000T0000Z-210523T2100Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
406 AM CDT Sun May 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and 
  waves 1 to 3 ft.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-142>148-150-232115-
/O.CON.KDLH.SC.Y.0030.000000T0000Z-210524T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
406 AM CDT Sun May 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt and 
  waves 3 to 6 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

BJH
506 
WHUS73 KDLH 231450
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
950 AM CDT Sun May 23 2021

LSZ140-141-232100-
/O.CON.KDLH.SC.Y.0030.000000T0000Z-210523T2100Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
950 AM CDT Sun May 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...Northeast winds 10 to 15 kt with gusts up to 25 kt and
  waves 2 to 3 ft.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 4 PM CDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ121-142>148-150-240300-
/O.CON.KDLH.SC.Y.0030.000000T0000Z-210524T0300Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
950 AM CDT Sun May 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 30 kt and 
  waves 3 to 6 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until 10 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
660 
WHUS73 KDLH 232055
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
355 PM CDT Sun May 23 2021

LSZ140-141-232200-
/O.CAN.KDLH.SC.Y.0030.000000T0000Z-210523T2100Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
355 PM CDT Sun May 23 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Wind gusts will continue to ease and waves will subside this 
evening.

$$

LSZ121-142>148-150-240500-
/O.EXT.KDLH.SC.Y.0030.000000T0000Z-210524T0500Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
355 PM CDT Sun May 23 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CDT
TONIGHT...

* WHAT...Northeast winds 10 to 20 kt with gusts up to 25 kt and 
  waves 3 to 6 ft.

* WHERE...Portions of Lake Superior. 

* WHEN...Until midnight CDT tonight.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
978 
WHUS73 KDLH 240451
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1151 PM CDT Sun May 23 2021

LSZ121-142>148-150-240600-
/O.EXP.KDLH.SC.Y.0030.000000T0000Z-210524T0500Z/
Chequamegon Bay-Bayfield to Oak Point WI-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1151 PM CDT Sun May 23 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT MIDNIGHT CDT TONIGHT...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at May 22, 3:40 PM CDT, 15 minutes earlier.

Area forecast discussion, May 22, 3:40 PM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
340 PM CDT Sat May 22 2021

.DISCUSSION...(This evening through Friday)
Issued at 340 PM CDT Sat May 22 2021

Summary: Strong to severe thunderstorms are possible this afternoon
and evening as a cold front crosses the area. Temps tomorrow will be
much cooler with highs in the 40s near the lake. The general rule
will be that the closer to the lake you are, the cooler it will be.
Next week will continue the wet pattern, with a chance of rain on
most days and temps returning to near normal.

Surface analysis shows a cold front currently entering the extreme
northwest corner of the CWA. This front is expected to propagate
across the area this evening and through tonight. This will provide
a lifting mechanism for shower and thunderstorm development. In
addition, a jet streak located over Ontario will also aid in the
development of convection through synoptic forcing. Current radar
obs show a few cells popping up in northern St. Louis County and
southeast Koochiching County. These cells are likely to strengthen
over the next few hours as they enter a more favorable thermodynamic
environment.

Thermodynamic parameters in the Arrowhead suggest that an
isolated severe thunderstorm or two will be possible along the
cold front. Partly cloudy skies earlier today allowed for the
lower levels to warm into the upper 70s to low 80s. With dewpoints
in the mid 60s, mixed-layer CAPE is expected to exceed 1000 J/kg.
This amount of instability will help strengthen the cells
currently over the far northern CWA. 0-6km bulk shear values are
also favorable for severe convection, with values ranging around
25-35 knots. Finally, moisture will be quite abundant, with PWAT
values in the 99th percentile. The primary hazard is expected to
be large hail and damaging winds. In addition, high PWATs will
likely lead to very heavy rainfall rates.

Timing is a bit uncertain, given the wide disagreement between the
CAMs on the amount of discrete convection forming ahead of the
front. In general, expect a few discrete cells near the Boundary
Waters this afternoon before a more organized line of convection
sweeps across the area. This line of convection is likely to reach
the Twin Ports around 8-10 PM. Expect this line of showers and
thunderstorms to move eastward across the area tonight.

Following the cold front passage tonight, temps will quickly drop
across the CWA. Highs on Sunday are likely to only be in the 40s to
low 50s for much of the area. These cooler temps will primarily be a
result of breezy northeast winds advecting cool air over Lake
Superior inland. In general, locations further away from the lake
will see the warmest temps. In addition to the cooler temps, showers
and thunderstorms remain in the forecast across the area. This
precip will be a result of a shortwave riding over the ridge axis in
the afternoon. Compared to today, the potential for thunderstorms
will be much more limited due to the cooler temps. Model soundings
across the area tomorrow afternoon show a strong inversion setting
up as the lake advects cold air near the surface and air aloft
remains relatively warm.

The pattern next week remains active with numerous chances for
showers and thunderstorms. On Monday morning, a warm front is likely
to lift into the CWA from the Plains and develop showers and
thunderstorms. A cold front moving through late Monday into Tuesday
will bring an additional round of precip to the Northland. This
second round of precip Monday evening may produce a few strong to
severe storms. Moisture advection resulting from southerly winds are
currently expected to increase sfc dewpoints into the 60s in the
afternoon. This influx of moisture in the low levels will help CAPE
exceed 1000 J/kg in afternoon. When combining this CAPE with decent
0-6km bulk shear values of 40-50 knots, there is the potential for a
few stronger storms to develop. However, this is still subject to
change, since we are still a few days out.

Following the cold front on Monday night, rain chances continue for
the remainder of the week and into next weekend as a series of
shortwaves cross the area. Expect mid-week temps to be a bit cooler
than Monday and Tuesday with highs in the 60s for most of the area.
Comparing these temps to climatology, these highs will actually be
close to normal for late May.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1250 PM CDT Sat May 22 2021

MVFR to VFR conditions are expected this afternoon ahead of a cold
front. Expect showers and thunderstorms to develop this afternoon as
the front sweeps across the area. A few of these storms may be
severe with large hail and damaging winds. Expect cigs to lower to
IFR/LIFR tonight as the front passes through. Vsbys are likely to
lower to IFR for most terminals as rain continues overnight. Expect
cigs to remain IFR tomorrow morning with vsbys improving to VFR. Of
note tomorrow will be the potential for east-northeast gusts to
reach up to 30 knots in DLH.

&&

.MARINE...
Issued at 1017 AM CDT Sat May 22 2021

A Dense Fog Advisory remains in effect until 5 PM this afternoon
for the North Shore from Two Harbors to Grand Portage as well as
the outer Apostle Islands. Southwest winds around 5 to 10 knots
are expected to keep dense fog offshore of the South Shore as
well as areas near the Twin Ports for the rest of today.

A cold front will cross the lake this evening, bringing showers
and thunderstorms throughout the night. Following the frontal
passage, expect winds to shift to the northeast and strengthen.
Wind speeds of 15 to 20 knots are likely with gusts reaching up to
25-30 knots. A Small Craft Advisory will likely be needed for all
nearshore zones this evening and into tomorrow. Breezy northeast
winds will continue into tomorrow before easing tomorrow afternoon
and evening. Waves of 2 feet or less today will begin to build
tonight. Waves of 4 to 6 feet are likely tomorrow for the South
Shore and areas southwest of Taconite Harbor along the North
Shore. These higher waves are likely to subside to 2 feet or less
early Monday morning as the northeast winds ease.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  40  42  39  68 /  70  30  20  80
INL  45  53  46  78 /  40  30  20  70
BRD  55  63  48  83 /  50  30  40  60
HYR  47  56  48  79 /  40  30  40  80
ASX  41  44  40  78 /  60  30  30  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Dense Fog Advisory until 5 PM CDT this afternoon for LSZ140>143-
     150.

&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, May 22, 3:55 PM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
355 PM CDT Sat May 22 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-232100-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
355 PM CDT Sat May 22 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop this afternoon over far northern
Minnesota with chances moving south tonight with a cold front.
There is a risk for isolated strong to severe storms over
northeast Minnesota late this afternoon and evening, with large
hail being the main threat, along with strong winds and locally
heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of thunderstorms are forecast to continue Sunday through
Tuesday. Isolated strong to severe storms are possible Monday
afternoon and evening. Large hail the size of quarters, locally
heavy rainfall, and damaging winds to 60 mph are the primary
threats.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late this afternoon and evening.

LSZ121-140>148-150-232100-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
355 PM CDT Sat May 22 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

There will be a chance for thunderstorms late this afternoon into
tonight. An isolated strong to severe storm will be possible,
with large hail being the main threat, along with gusty winds,
locally heavy rainfall, and cloud- to- water lightning.

Patchy fog will also be possible through tonight.

Gusty northeast winds will develop after midnight, lasting
through the day Sunday. Wind gusts between 25 to 30 knots will be
possible, especially along the South Shore into the Twin Ports and
Two Harbors area, which will result in conditions hazardous to
small craft. Wave heights from 4 to 7 feet will also be possible.
A Small Craft Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Gusty northeast winds and large waves will continue through the
day Sunday then diminish Sunday night. Small Craft Advisories will
continue.

Chances of thunderstorms will be possible once again Monday
through Tuesday. The chance for severe storms is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, May 22, 1:02 PM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Duluth MN
102 PM CDT Sat May 22 2021

MNZ011-012-222100-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
102 PM CDT Sat May 22 2021

...ISOLATED SEVERE STORMS THIS AFTERNOON...

Radar and satellite imagery showed showers were developing over or
near the Boundary Waters Canoe Area Wilderness. These showers will
strengthen into thunderstorms early this afternoon and continue
into early evening. An isolated severe storm is possible with hail
to one inch in diameter, damaging wind, frequent lightning, and
heavy downpours all possible.

Melde

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 5:33 PM CDTSpecial Weather StatementDLHLake12 min
May 22, 5:51 PM CDTSpecial Weather StatementDLHLake9 min
May 22, 6:00 PM CDTSpecial Weather StatementDLH15 min
May 22, 6:12 PM CDTSpecial Weather StatementDLH18 min
May 22, 6:16 PM CDTSpecial Weather StatementDLHCook14 min
May 22, 6:31 PM CDTSpecial Weather StatementDLHCook29 min

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.